Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 63, NWS Green Bay, WI

December 30, 2019Oconto County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Dec 30, 2019, 6:56 AM CST for Oconto County, Wisconsin. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Dec 30, 2019, 6:56 AM CST (12:56 UTC)
Expired
Dec 31, 2019, 10:49 AM CST
In force
28 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconto River near Oconto (OCTW3). The gauge peaked at 9.52 ft at Dec 30, 2019, 3:00 PM CST.

actionminormoderate68101212/3012/3101/01
Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04071765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

328 
WGUS43 KGRB 301256
FLWGRB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Green Bay WI
656 AM CST Mon Dec 30 2019

...The National Weather Service in Green Bay WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Oconto River above Oconto affecting Oconto County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 700 PM CST.

&&


WIC083-310100-
/O.NEW.KGRB.FL.W.0063.191230T1256Z-000000T0000Z/
/OCTW3.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.UU/
656 AM CST Mon Dec 30 2019

The National Weather Service in Green Bay has issued a

* Flood Warning for
  the Oconto River above Oconto.
* From this morning until further notice.
* At 6:15 AM CST Monday the stage was 8.7 feet.
* Flood stage is 9.0 feet.
* Flooding is expected.
* Forecast...The river will rise above flood stage this morning.
* Impact...At 9.0 feet, Floodwaters begin to spread into a public 
  campground in the City of Oconto. Water approaches the backyards 
  of several homes along the river in Oconto...and there is 
  widespread lowland flooding.
* Flood History...This crest compares to a previous crest of 9.1 
  feet on 04/11/2014.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

SAC
3 follow-up statements
308 
WGUS43 KGRB 310229
FLWGRB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Green Bay WI
829 PM CST Mon Dec 30 2019

...Forecast flooding changed to Minor severity for the following 
rivers in Wisconsin...

  Oconto River above Oconto affecting Oconto County.

For the Oconto River...including Oconto...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday morning by 830 AM CST.

&&


WIC083-311430-
/O.CON.KGRB.FL.W.0063.000000T0000Z-000000T0000Z/
/OCTW3.1.RS.191230T1540Z.191230T2115Z.200102T0600Z.UU/
829 PM CST Mon Dec 30 2019

...Forecast flooding changed to Minor severity...

The Flood Warning continues for
  the Oconto River above Oconto.
* Until further notice.
* At 6:15 PM CST Monday the stage was 9.5 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 6:15 PM CST Monday was 9.5 feet.
* Forecast...The river is expected to fall below flood stage early 
  Thursday morning and continue falling to 7.9 feet Monday evening.
* Impact...At 9.0 feet, Floodwaters begin to spread into a public 
  campground in the City of Oconto. Water approaches the backyards 
  of several homes along the river in Oconto...and there is 
  widespread lowland flooding.
* Flood History...This crest compares to a previous crest of 9.5 
  feet on 07/08/2010.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

KJ
749 
WGUS83 KGRB 311429
FLSGRB

Flood Statement
National Weather Service Green Bay WI
829 AM CST Tue Dec 31 2019

...The Flood Warning continues for the following rivers in 
Wisconsin...

  Oconto River above Oconto affecting Oconto County.

For the Oconto River...including Oconto...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 830 PM CST.

&&


WIC083-010830-
/O.CON.KGRB.FL.W.0063.000000T0000Z-000000T0000Z/
/OCTW3.1.IC.191230T1540Z.191230T2115Z.200102T0600Z.UU/
829 AM CST Tue Dec 31 2019

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Oconto River above Oconto.
* Until further notice.
* At 8:15 AM CST Tuesday the stage was 9.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 6:15 PM CST Monday was 9.5 feet.
* Forecast...The river is expected to fall below flood stage early 
  Thursday morning and continue falling to 7.9 feet Monday evening.
* Impact...At 9.0 feet, Floodwaters begin to spread into a public 
  campground in the City of Oconto. Water approaches the backyards 
  of several homes along the river in Oconto...and there is 
  widespread lowland flooding.
* Flood History...This crest compares to a previous crest of 9.5 
  feet on 07/08/2010.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

SAC
628 
WGUS83 KGRB 311649
FLSGRB

Flood Statement
National Weather Service Green Bay WI
1049 AM CST Tue Dec 31 2019

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Oconto River above Oconto affecting Oconto County.

WIC083-311800-
/O.CAN.KGRB.FL.W.0063.000000T0000Z-000000T0000Z/
/OCTW3.1.IC.191230T1540Z.191230T2115Z.200102T0600Z.UU/
1049 AM CST Tue Dec 31 2019

...The Flood Warning for the Oconto River above Oconto has been 
cancelled...

The Flood Warning is cancelled for
  the Oconto River above Oconto.
* At 9:15 AM CST Tuesday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* An ice jam downstream from the gauge in the city of Oconto will 
  cause the river reading to fluctuate for the next few days.
* Forecast...The river is expected to fall to 7.8 feet Tuesday 
  morning.

&&


              Fld    Observed          Forecasts (12 pm)             
 Location     Stg    Stg   Day/Time    Wed   Thu   Fri   Sat   Sun   

Oconto River
 Oconto       9.0    8.9    Tue 9 am   8.8   8.6   8.4   8.2   8.0   





&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

SAC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Dec 30, 5:43 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 30, 5:43 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
543 AM CST Mon Dec 30 2019

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 350 AM CST Mon Dec 30 2019

Rain was occurring across much of the region overnight. Snow
was starting to mix in with the rain across the far north.
Temperatures were in the middle 30s north to the lower 40s south.

Changes to the forecast: Dense fog advisory has been cancelled.
Waushara County has been upgraded to a winter storm warning.
The winter weather advisory for the Fox Valley and lakeshore
region has been pushed back to 15z.

Once the heavier rain moved into the area overnight, the dense
fog lifted thus the dense fog advisory has been cancelled. The
main concern for this morning is the timing of the changeover to
snow across the area. GFS was a little warmer than the NAM and
would suggest a slower change over to snow than the NAM model.
Based on the thermal profiles, portions of northeast Wisconsin
will be the last to change over as colder air filters in from the
northeast and from the west across our southern tier of counties.
Bufkit soundings and the latest guidance values suggest advisory
snow amounts (3 to 6 inches) across the Fox Valley and lakeshore
region with amounts of 6 to 12 inches north and west of the Fox
Valley with the highest amounts across northern Vilas County.
Increasing winds along with the wet heavy snow will cause
difficult travel as the day progresses, especially for the
afternoon and evening commute. Snow will continue this evening
before tapering off to light snow or ending late this evening and
overnight. Any snow accumulation after midnight will be minor,
thus will continue the midnight ending time of the winter weather
headlines.

The chances of light snow linger across the north Tuesday morning.
Any accumulation should be less than an inch. Clouds will be on
the decrease Tuesday afternoon. As for temperatures, high
temperatures today will occur this morning with temperatures
slowly falling through the day. Did not stray far from guidance
values tonight and Tuesday.

.LONG TERM...Tuesday Night Through Sunday
Issued at 350 AM CST Mon Dec 30 2019

The focus of the long term forecast will be on the potential for a
couple rounds of active weather at the end of the work week and
this weekend.

The long term will start off quiet, with a surface ridge keeping
conditions dry through the midweek. Quiet conditions will come to
an end as an upper level trough deepens over western CONUS, with
several shortwaves ejecting out ahead of the main trough and
passing over the region. Models currently have the first of these
miss the region to the north Thursday afternoon, so trended
towards a drier Thursday. The strong southerly flow ahead of the
trough will also bring another round of above normal temperatures
and moisture to the region, priming the atmosphere for the passage
of the trough by Friday morning.

Friday morning, active weather will be in the region as the main
trough passes. Currently, the heaviest precipitation appears to
move through Friday afternoon and evening. After the main round,
there will likely be a break as the dry slot moves through before
wrap around moisture brings a second round on Saturday. The timing
of these rounds of precipitation is still uncertain, as models
have yet to latch on to a consistent resolution, so kept
widespread pops through the timeframe. That said, soundings
suggest the precipitation will be primarily rain, snow, or sleet,
so removed any mention of freezing rain this far out.

Temperatures will follow a warming trend through the midweek,
rising to above normal by Thursday. A slow cooling trend will then
follow through the weekend, as colder air starts to work back in
behind the trough.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 531 AM CST Mon Dec 30 2019

Poor flying conditions expected today into tonight as rain/snow
changes over to all snow during the morning at most locations.
Visibilities and CIGS will be in the IFR or lower category for
much of today into tonight with conditions gradually improving
later in the evening and overnight. Gusty west to northwest
winds are expected to develop later this morning across east-
central Wisconsin and then overspread the remainder of northeast
Wisconsin by early this afternoon. Gusts to around 30 knots are
possible. Winds will gradually subside later tonight into
Tuesdsay, although breezy conditions should continue Tuesday
morning.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM CST early this morning for WIZ013-020>022-
030-031-035>040-045-048>050-073-074.

Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for WIZ022-038>040-048>050.

Winter Storm Warning until midnight CST tonight for WIZ005-
010>013-018>021-030-031-035>037-045-073-074.
&&

SHORT TERM.....Eckberg
LONG TERM......Uhlmann
AVIATION.......Eckberg
Hazardous weather outlook, Dec 30, 4:05 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
405 AM CST Mon Dec 30 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
405 AM CST Mon Dec 30 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Rain will continue to change over to snow this morning across
much of the region. Significant snowfall accumulations of 6
to 12 inches are expected north and west of the Fox Valley,
with the highest totals across Vilas County. Snowfall totals of
3 to 6 inches are expected across the Fox Valley east to the
lakeshore.

The snow will impact the Monday afternoon and evening commute.
Motorists are urged to slow down and leave extra distance between
you and the car in front of you. The combination of the heavy wet
snow and gusty west to northwest winds may cause some sporadic
damage to trees and powerlines, possibly resulting in power
outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will end Tuesday morning across northern Wisconsin.
Hazardous travel conditions will remain possible early in the day.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snow and rainfall amounts, along
with any flooding through Monday evening.

LMZ521-522-541>543-311015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
405 AM CST Mon Dec 30 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Marine fog, locally dense at times, will continue into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

Eckberg/Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 6:03 PM CSTDense Fog AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more9 hr
Dec 30, 3:15 AM CSTSmall Craft AdvisoryGRB36 hr

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.